COVID-19 Resource Center

COVID-19 Resource Center

Source: Healio Interview


Disclosures: Poland reports serving as a consultant for AstraZeneca, Emergent Biosolutions, Johnson & Johnson/Janssen, Medicago, Moderna and Pfizer and receiving grants from ICW Ventures.
June 03, 2021
4 min read
Save

Q&A: Link between COVID-19 vaccination, tinnitus ‘worth looking into’

Source: Healio Interview


Disclosures: Poland reports serving as a consultant for AstraZeneca, Emergent Biosolutions, Johnson & Johnson/Janssen, Medicago, Moderna and Pfizer and receiving grants from ICW Ventures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Within a few hours of receiving his second COVID-19 vaccine dose in February, Gregory A. Poland, MD, a vaccinologist and director of the vaccine research group at the Mayo Clinic, knew something was not right.

Within about 90 minutes after receiving his second dose of an mRNA vaccine, he experienced the sudden and severe onset of tinnitus. He soon discovered that he had tinnitus, becoming one of at least 2,250 people who reported developing the condition following COVID-19 vaccination. The actual number may be higher, and a critical question is whether it is coincidence or causal, according to Poland.

 The quote is: "The most generous explanation is that these are highly immunogenic vaccines, and they have among the highest reactogenicity rates of any vaccines that we give." The source of the quote is: Gregory A. Poland, MD.

He said it is time for federal health agencies to examine the COVID-19 vaccine-tinnitus link, although he acknowledged that the FDA and CDC are “overwhelmed with the amount of data” they are receiving regarding vaccination.

However, he said the association is still “worth looking into, because whenever a group of people raise an issue, it is on us as vaccinologists and public health practitioners to answer that question as part of the long-term process of building trust.”

Poland said he has also written otolaryngologists at Johns Hopkins University and the University of Iowa — institutions known for their research on hearing — looking for answers and offering his assistance.

In an interview with Healio Primary Care, Poland offered hypotheses on why some COVID-19 vaccine recipients experience tinnitus, their concerns about getting COVID-19 booster shots, and more.

Healio Primary Care: About how many case reports of tinnitus after COVID‐19 vaccination have been documented in the U.S.?

Poland: About 2,250 people have reported having tinnitus soon after receiving the COVID-19 vaccine. That is just the people who had symptoms sufficient who had symptoms sufficient to motivate them to spontaneously report their symptom and who knew where and how to do so.

Healio Primary Care: How long after vaccination are people developing tinnitus?

Poland: Among 100 to 120 people on a recent Facebook chat, most developed it within a day of receiving the vaccine, or, like my own case, within 1 hour or 2.

Healio Primary Care: If a mixture of people who have received the mRNA vaccines (Pfizer/BioNTech and Moderna) and the adenovirus‐based vaccine (Johnson & Johnson) are experiencing the same adverse event, what do these vaccines have in common that could potentially cause the condition? Has tinnitus been documented with any other vaccines?

Poland: Genetically, we are all programmed to have somewhat different innate humoral and cellular adaptive immune responses to pathogens or the vaccines to prevent them.

The most generous explanation is that these are highly immunogenic vaccines, and they have, compared with other vaccines that we give, high reactogenicity rates. So, my hunch is that this is an off-target inflammatory response. The reason some people have side effects to the vaccine and others do not is because the immunogenicity of the vaccine elicits an innate immune response, which means that your cells — when they see this “foreign invader” — start pumping out chemicals called cytokines that result in side effects. Side effects are an expected part of vaccination and anything that causes an inflammatory response.

My second hunch is that over time, these off-target inflammatory responses will either disappear completely or considerably diminish over time, which raises a really important question: Do I get a third COVID-19 vaccine dose if those become recommended?

Healio Primary Care: Should patients who develop tinnitus after COVID‐19 vaccination receive booster doses?

Poland: People have asked me that, and I’ve said, ‘I don’t know, even for myself.’ Let us wait another 6 months from now to see if I am still experiencing tinnitus or if it decreases to baseline. If it were to go back to baseline, and I was convinced that a booster was warranted, I personally would do it.

I am cautious about making that recommendation for other people. I am a person that's extraordinarily focused. I can go almost all day without drinking or eating anything when I am involved in my work, and I do not even realize it until my wife says something or I begin to feel poorly because I am dehydrated and hungry. Even with tinnitus, I can keep working. The condition is only interfering with my sleep, which I understand can have long-term consequences.

My situation is not true for other people. The calculus involved in trying to decide under conditions of uncertainty, such as not knowing what will happen, when you give a third dose to people like that adds to the uncertainty. We need a group of people previously immunized who developed tinnitus and a group of people previously immunized who did not to receive COVID-19 booster doses and find out what happens.

Healio Primary Care: COVID‐19 infection has been associated with tinnitus . Does that finding shed any light on why people may be experiencing it following vaccination?

Poland: We have learned that COVID-19 is a pulmonary, but primarily vascular disease. That is why there are some neurons in our body that are particularly susceptible to even transient decreases in blood flow and why people with COVID-19 lose their sense of smell and taste. The common thread between infection and vaccination is inflammation.

There is no research on this, but I think somehow these off-target responses are affecting either the vestibular or neuronal cells that are important to hearing. And we know that COVID-19 itself has brain side effects.

Healio Primary Care: Is there any research currently underway that is evaluating a potential link between tinnitus and COVID‐19 vaccination? If not, should there be?

Poland: The interest has not risen to that level yet. Tinnitus is not as obvious and life-threatening as heart inflammation or sudden hearing loss. I am unaware of any large studies designed to investigate this issue.

Healio Primary Care: A recent article in JAMA Otolaryngology–Head & Neck Surgery investigated a link between the mRNA COVID-19 vaccines and sudden hearing loss. Preliminary data suggest there is no significant association. Do these findings have any implications for the potential link between COVID-19 vaccination and tinnitus?

Poland: That study concluded that the baseline rate of sudden hearing loss in vaccines did not exceed that of people who had not been vaccinated. This is important, because a safety signal really requires that the baseline rate be exceeded before resources are spent to further investigate.

I tell people we are not even 2 years into this virus yet. We are only just figuring out the inflammatory pathways that have allowed us to do studies to treat MIS-C and MIS-A with cytokine inhibitors. We are nowhere near understanding the full extent of COVID-19’s pathophysiology.

Reference

Formeister EJ, et al. JAMA Otolaryngol Head Neck Surg. 2021;doi:10.1001/jamaoto.2021.0869.